Allergy Asthma Respir Dis.  2018 Jul;6(4):225-228. 10.4168/aard.2018.6.4.225.

Anaphylaxis after rocuronium administration during induction of anesthesia

Affiliations
  • 1Department of Anesthesiology and Pain Medicine, National Medical Center, Seoul, Korea. kimje78@gmail.com

Abstract

Anaphylaxis during anesthesia is rare, but often fatal. Rocuronium is a neuromuscular relaxant used for induction of anesthesia. We experienced a case of anaphylaxis after rocuronium administration during induction of anesthesia. A 64-year-old female patient was scheduled for bilateral radius fracture fixation. The history of patient showed no specific findings other than hypersensitivity to mackerel. She had no previous experience of anesthesia. Anesthesia was induced by intravenous injection of propofol 100 mg and continuous infusion was begun with remifentanil 0.25 µg/kg/min, followed by rocuronium 40 mg. Immediately after intravenous administration of rocuronium, the manual ventilation became difficult, and the patient developed erythema and severe hypotension. The patient was diagnosed with anaphylaxis based on clinical features and started treatment. First, we performed endotracheal intubation promptly. Then, immediate intravenous administration of epinephrine and fluid followed. Despite adequate treatment, hypotension was not corrected and intravenous epinephrine was administered. However, ventricular tachycardia occurred which was successfully treated with a defibrillator. Later, the patient uneventfully recovered in the intensive care unit. The patient was not tested for skin prick test, but rocuronium was the most likely cause of anaphylaxis at that time. The authors unexpectedly experienced drug-induced anaphylaxis, which is life-threatening to the patient. Clinicians should be aware of the diagnosis, treatment, and prevention as anaphylaxis can be hazardous to the patient.

Keyword

Anaphylaxis; Anesthesia; Rocuronium
Full Text Links
  • AARD
Share
  • Twitter
  • Facebook
Copyright © 2020 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr